Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 86, NWS Quad Cities, IA

September 7, 2012Henderson County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 7, 2012, 4:29 AM CDT for Henderson County, Warren County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 4:29 AM CDT (09:29 UTC)
Expired
Sep 7, 2012, 5:00 AM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Henderson County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-633 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS53 KDVN 070929
SVRDVN
ILC071-187-071000-
/O.NEW.KDVN.SV.W.0086.120907T0929Z-120907T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 500 AM CDT.

* AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR LITTLE YORK...OR 9 MILES
  NORTHWEST OF MONMOUTH...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ELEANOR...MONMOUTH MUNICIPAL AIRPORT...GERLAW...COLDBROOK AND
  CAMERON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4106 9044 4087 9045 4092 9088 4103 9089
TIME...MOT...LOC 0929Z 270DEG 30KT 4097 9077
WIND...HAIL <58MPH 1.00IN

$$

08
2 follow-up statements
244 
WWUS53 KDVN 070938
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT FRI SEP 7 2012

ILC071-070948-
/O.CAN.KDVN.SV.W.0086.000000T0000Z-120907T1000Z/
HENDERSON IL-
438 AM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENDERSON COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 4093 9079 4104 9079 4106 9044 4087 9045
TIME...MOT...LOC 0938Z 270DEG 30KT 4097 9067

$$

ILC187-071000-
/O.CON.KDVN.SV.W.0086.000000T0000Z-120907T1000Z/
WARREN IL-
438 AM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN WARREN COUNTY...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR ELEANOR...OR NEAR
MONMOUTH...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONMOUTH MUNICIPAL AIRPORT...GERLAW...COLDBROOK AND CAMERON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4093 9079 4104 9079 4106 9044 4087 9045
TIME...MOT...LOC 0938Z 270DEG 30KT 4097 9067
WIND...HAIL <58MPH 1.00IN

$$

08
324 
WWUS53 KDVN 070957
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 AM CDT FRI SEP 7 2012

ILC187-071007-
/O.EXP.KDVN.SV.W.0086.000000T0000Z-120907T1000Z/
WARREN IL-
457 AM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN COUNTY WILL
EXPIRE AT 500 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4093 9079 4104 9079 4106 9044 4087 9045
TIME...MOT...LOC 0957Z 270DEG 30KT 4097 9046

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:07 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 7, 4:07 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT FRI SEP 7 2012

.SYNOPSIS...
MCS ONGOING OVER THE FORECAST AREA THIS MORNING ON THE NOSE OF A
RELATIVELY WEAK LOW LEVEL JET OF 25 TO PERHAPS 30KTS.  HAPPENING ON
THE NORTH SIDE OF A WARM FRONT DRAPED FROM A SURFACE LOW NEAR
KOMA...DRAPED EAST ACROSS THE SOUTHERN BORDER OF IOWA...EAST INTO
CENTRAL ILLINOIS AND INDIANA.  INSTABILITY PARAMETERS ARE
MARGINAL...WITH MOST UNSTABLE CAPE VALUES OF AROUND 1000 J/KG AND
BULK SHEAR ONLY AROUND 20-30KTS.  THUS...WE ARE GETTING SOME PULSY
HAIL STORMS WHICH ARE RELATIVELY ISOLATED IN NATURE...BUT ENOUGH TO
HAVE AT LEAST ONE GOING AT ANY ONE TIME.  WE ARE BEGINNING TO SEE
MORE OUTFLOW SIGNATURES...WHICH MAY SIGNAL A SHIFT TOWARDS MORE WIND
EVENTS WITH THE STORMS.    ..LE..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS TODAY AND TONIGHT WILL BE ON THE CONVECTIVE POTENTIAL AS
THE MAIN SURFACE LOW CROSSES FROM ITS CURRENT POSITION ACROSS
SOUTHERN IOWA AND CONTINUING OFF TO THE EAST DURING THE DAY TODAY.
THE CURRENT MCS WILL CONTINUE TO MOVE ACROSS THE AREA FOR A FEW MORE
HOURS YET...AND IT SHOULD STILL BE AFFECTING AT LEAST THE EASTERN
TWO THIRDS OF THE FORECAST AREA AT 12Z.  ISOLATED SEVERE THREAT TO
CONTINUE...AND WE WILL BE WATCHING TO SEE IF IT SHIFTS MORE TOWARDS
AND OUTFLOW DOMINATED...WIND THREAT INSTEAD OF JUST THE HAIL WE ARE
GETTING NOW.  ONCE THIS MCS MOVES THROUGH...I EXPECT THAT WE WILL
BEGIN TO REHEAT AND DESTABILIZE THE ATMOSPHERE AHEAD OF THE ACTUAL
COLD FRONT...ACCOMPANYING THE SURFACE LOW. THIS FRONT IS CURRENTLY
PROGGED TO MOVE THROUGH THE AREA AROUND MID DAY...AND WE SHOULD GET
ADDITIONAL STORM DEVELOPMENT ALONG IT.  SOME STRATIFORM RAIN OR RAIN
SHOWERS SHOULD ALSO FORM BEHIND THE FRONT DURING THE DAY.  HIGH
TEMPS TODAY TO ONLY RANGE FROM AROUND 70 NORTH TO THE UPPER 70S
SOUTH WITH A MAINLY CLOUDY DAY WITH THE SHOWERS AND THUNDERSTORMS.

TONIGHT THE SHOWERS AND THUNDERSTORMS SHOULD STILL BE ONGOING OVER
THE FAR SOUTHEAST COUNTIES AROUND 00Z. HOWEVER...EXPECT THESE TO
QUICKLY EXIT OFF TO THE SOUTHEAST AND HAVE ONLY PUT IN SOME EVENING
POPS...WHICH MAY ONLY BE NEEDED UP UNTIL 03Z.  MIN TEMPS TONIGHT TO
FALL INTO THE 40S AND LOW 50S.  NORTHWEST FLOW BEHIND THE FRONT AND
CLEARING SKIES WILL BE NECESSARY FOR THOSE 40S...SO IF THE CLOUD
COVER HANGS ON LONGER WE WILL NEED TO RAISE THE MIN TEMPS FOR
TONIGHT.    ..LE..

.LONG TERM...SATURDAY THROUGH THURSDAY...
SATURDAY NIGHT THERE IS AN INTERESTING LITTLE SHORTWAVE DUE TO DROP
THROUGH THE NORTHWEST FLOW THAT WILL BE LEFT BEHIND THE LONGWAVE
TROUGH CURRENTLY MOVING THROUGH THE AREA.  SOME MODELS ARE BRINGING
THIS SHORTWAVE CLOSE ENOUGH...AND WITH ENOUGH MOISTURE TO PRODUCE
SOME EVENING SHOWERS AND THUNDERSTORMS.  HOWEVER...MOST MODELS ARE
NOT AND HAVE GONE MORE WITH THE DRIER CONSENSUS FOR NOW. ALSO...THE
TIMING OF THE WAVE THROUGH THE AREA IS ALSO NOT A SUPPORTIVE OF
CONVECTION.

SUNDAY THROUGH TUESDAY TO BE DRY AND RELATIVELY QUIET AS THE UPPER
LEVEL RIDGE BUILDS ACROSS THE AREA.  TEMPERATURES TO GRADUALLY WARM
THROUGH THE PERIOD.  HIGHS BY TUESDAY TO BE BACK INTO THE LOW TO MID
80S.  WEDNESDAY A COLD FRONT IS DUE TO DROP THROUGH THE AREA...BUT
IS SHOWING SIGNS IN THE MODELS OF BEING MOISTURE STARVED.  THERE IS
ENOUGH MOISTURE TO BE WORTH PUTTING IN SOME CHANCE POPS FOR
WEDNESDAY NIGHT AND THURSDAY WITH THE FRONT HANGING UP OVER THE AREA
AND AN UPPER LEVEL SHORTWAVE COMING ACROSS THE REGION TO INTERACT
WITH THE BOUNDARY.   ..LE..

&&

.AVIATION... /ISSUED 1153 PM CDT THU SEP 6 2012/

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD/DEVELOP ACROSS
THE TAF SITES OVERNIGHT INTO EARLY FRIDAY WITH PERIODS OF
MVFR TO LOCALLY IFR VSBYS WITH THE HEAVIER PCPN. THERE COULD BE
A BREAK IN THE PCPN OR AT LEAST A DECREASE IN COVERAGE FOR A WHILE
FRIDAY MORNING BEFORE ANOTHER ROUND OF PCPN SPREADS BACK ACROSS
MUCH OF THE AREA IN ASSOCIATION WITH UPPER JET AND SHARPENING
UPPER TROUGH AXIS. THIS MAY BE MOD/HVY RAIN WITH EMBEDDED STORMS
WITH MVFR TO IFR CONDITIONS. PCPN SHOULD TAPER OFF FROM NORTHWEST
TO SOUTHEAST BY MID AFTERNOON THROUGH EARLY EVENING... FOLLOWED
BY GRADUAL DECREASE IN CLOUDS AS DRIER AIR MOVES IN. WINDS INTO
FRIDAY MORNING WILL BE FROM THE E/SE AT 4-10 KTS.... THEN SHOULD
SHIFT TO N AND NW BY LATE MORNING AND AFTERNOON AS SFC LOW PASSES
TO THE SOUTH. THE NORTHWEST WINDS COULD GUST 15-20 KTS DURING THE
AFTERNOON ESPECIALLY AT KCID AND KDBQ.

MCCLURE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Sep 6, 3:24 PM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT THU SEP 6 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-072030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF EASTERN IOWA AND WESTERN ILLINOIS AFTER MIDNIGHT
TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN THREAT WILL BE HAIL AT
LEAST AS LARGE AS A QUARTER. LOCALLY DAMAGING WIND GUSTS ARE ALSO
POSSIBLE. HEAVY RAIN IS LIKELY IN THE STRONGER STORMS AND SOME LOCATIONS
MAY SEE AMOUNTS OVER ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA ON FRIDAY. THE THUNDERSTORMS WILL BE MORE PREVALENT
ALONG AND SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT ANTICIPATED...
BUT SOME LOCATIONS MAY SEE ADDITIONAL RAINFALL AMOUNTS UP TO AN
INCH BY THE TIME THE RAIN ENDS BY FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO EARLY FRIDAY MORNING.
REPORTS OF RAINFALL AMOUNTS OF MORE THAN AN INCH WILL BE APPRECIATED
TONIGHT AND FRIDAY.

HAASE

In the hours before

Local storm report, Sep 7, 3:28 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND GST     CEDAR RAPIDS MUNICIPAL  41.88N 91.72W
09/07/2012  M60 MPH          LINN               IA   ASOS

            FROM ASOS.

&&
Local storm report, Sep 7, 3:39 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             NNE GRANDVIEW           41.28N 91.19W
09/07/2012  E0.88 INCH       LOUISA             IA   TRAINED SPOTTER

            COVERED THE GROUND.

&&
Local storm report, Sep 7, 3:57 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             MILLERSBURG             41.57N 92.16W
09/07/2012  E1.50 INCH       IOWA               IA   LAW ENFORCEMENT

&&

TEO
Local storm report, Sep 7, 4:21 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     HAIL             WNW PARNELL             41.58N 92.01W
09/07/2012  E1.00 INCH       IOWA               IA   TRAINED SPOTTER

            FROM 1/2 TO 1 INCH HAIL, RAINFALL TOTAL SO FAR IS 0.50
            INCHES

&&

TEO
Local storm report, Sep 7, 4:22 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 AM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
09/07/2012  M1.55 INCH       BENTON             IA   TRAINED SPOTTER

            RAIN STARTED AROUND 2AM.

&&

TEO
Special weather statement, Sep 7, 4:22 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 AM CDT FRI SEP 7 2012

IAZ068-078-089-ILZ009-015>017-024>026-071045-
SCOTT IA-LOUISA IA-DES MOINES IA-HENRY IL-MERCER IL-ROCK ISLAND IL-
WARREN IL-WHITESIDE IL-BUREAU IL-HENDERSON IL-
422 AM CDT FRI SEP 7 2012

...LINE OF STRONG THUNDERSTORMS...

AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF THUNDERSTORMS FROM JUST EAST OF THE QUAD CITIES TO JUST
NORTH OF BURLINGTON. THESE STORMS WERE MOVING EAST AT 35 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND SMALL
HAIL.

A FEW LOCATIONS IN THE PATH OF THESE STORMS ARE GENESEO...NEW
WINDSOR...AND LITTLE YORK.

&&

LAT...LON 4123 8986 4114 8987 4115 9043 4094 9044
      4088 9098 4113 9103 4163 9040 4161 8975
      4123 8976

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:17 AM CDTSevere Thunderstorm WarningDVNMercer13 min
Sep 7, 4:22 AM CDTSpecial Weather StatementDVNHenry, Mercer, Rock Island83 min
Sep 7, 5:20 AM CDTSevere Thunderstorm WarningDVNMercer, Rock Island40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.